Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014, Article ID 692530, 3 pages
http://dx.doi.org/10.1155/2014/692530
Case Report

Acute Liver Failure Secondary to Niacin Toxicity

1Department of Pediatric and Adolescent Medicine, Mayo Clinic, Rochester, MN 55905, USA
2Division of Neonatal Medicine, Mayo Clinic, Rochester, MN 55905, USA
3Division of Pediatric Gastroenterology, Mayo Clinic, Rochester, MN 55905, USA
4General Pediatrics and Adolescent Medicine, Mayo Clinic, Rochester, MN 55905, USA

Received 18 December 2013; Accepted 7 January 2014; Published 12 February 2014

Academic Editors: B. Das and Y.-H. Weng

Copyright © 2014 Marc A. Ellsworth et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 17-year-old male was transferred to the pediatric intensive care unit for evaluation of acute liver failure. He was recently released from an alcohol treatment center with acute onset of chest pain. Cardiac workup was negative but he was found to have abnormal coagulation studies and elevated liver transaminases. Other evaluations included a normal toxicology screen and negative acetaminophen level. Autoimmune and infectious workups were normal providing no identifiable cause of his acute liver failure. He initially denied any ingestions or illicit drug use but on further query he admitted taking niacin in an attempt to obscure the results of an upcoming drug test. Niacin has been touted on the Internet as an aid to help pass urine drug tests though there is no evidence to support this practice. Niacin toxicity has been associated with serious multisystem organ failure and fulminant hepatic failure requiring liver transplantation. Pediatric providers should be aware of the risks associated with niacin toxicity and other experimental medical therapies that may be described on the Internet or other nonreputable sources.